Research Article | Open | Published:
Strong Stability and Asymptotical Almost Periodicity of Volterra Equations in Banach Spaces
Advances in Difference Equationsvolume 2011, Article number: 414906 (2011)
We study strong stability and asymptotical almost periodicity of solutions to abstract Volterra equations in Banach spaces. Relevant criteria are established, and examples are given to illustrate our results.
Owing to the memory behavior (cf., e.g., [1, 2]) of materials, many practical problems in engineering related to viscoelasticity or thermoviscoelasticity can be reduced to the following Volterra equation:
in a Banach space , with being the infinitesimal generator of a -semigroup defined on , and a scalar function ( and ), which is often called kernel function or memory kernel (cf., e.g., ). It is known that the above equation is well-posed. This implies the existence of the resolvent operator , and the mild solution is then given by
which is actually a classical solution if . In the present paper, we investigate strong stability and asymptotical almost periodicity of the solutions. For more information and related topics about the two concepts, we refer to the monographs [3, 4]. In particular, their connections with the vector-valued Laplace transform and theorems of Widder type can be found in [4–6]. Recall the following.
Let be a Banach space and : a bounded uniformly continuous function.
(i) is called almost periodic if it can be uniformly approximated by linear combinations of (). Denote by the space of all almost periodic functions on .
(ii) is called asymptotically almost periodic if with and . Denote by the space of all asymptotically almost periodic functions on .
(iii)We call (1.1) or strongly stable if, for each . We call (1.1) or asymptotically almost periodic if for each .
The following two results on -semigroup will be used in our investigation, among which the first is due to Ingham (see, e.g., [7, Section 1] and the second is known as Countable Spectrum Theorem [3, Theorem ]. As usual, the letter denotes the imaginary unit and the imaginary axis.
Suppose that generates a bounded -semigroup on a Banach space . If , then
Let be a bounded -semigroup on a reflexive Banach space with generator . If is countable, then is asymptotically almost periodic.
2. Results and Proofs
Asymptotic behaviors of solutions to the special case of have been studied systematically, see, for example, [3, Chapter 4] and [8, Chapter V]. The following example shows that asymptotic behaviors of solutions to (1.1) are more complicated even in the finite-dimensional case.
Let in (1.1). Then taking Laplace transform we can calculate
It is clear that the following assertions hold.
(a)The corresponding semigroup is exponentially stable.
(b)Each solution with initial value is not strongly stable and hence not exponentially stable.
(c)Each solution with is asymptotically almost periodic.
Let be the product Banach space with the norm
for each and . Then the operator matrix
generates a -semigroup on Here, is the vector-valued Sobolev space and the Dirac distribution, that is, for each ; the operator is given by
Denote by the -semigroup generated by . It follows that, for each , the first coordinate of
is the unique solution of (1.1).
Let be the generator of a -semigroup on the Banach space and with . Assume that
is a left-shift invariant closed subspace of such that for all ;
for some constant . Here, : .
(1.1) is strongly stable if ;
if is reflexive and , then every solution to (1.1) is asymptotically almost periodic provided is countable.
Since the first coordinate of (2.5) is the unique solution of (1.1), it is easy to see that the strong stability and asymptotic almost periodicity of (1.1) follows from the strong stability and asymptotic almost periodicity of , respectively.
Moreover, from [9, Proposition 2.8]) we know that if is a closed subspace of such that is -invariant and for all , then (the restriction of to ) generates the -semigroup
which is defined on the Banach space
Thus, by assumptions (i), (ii) and the well-known Hille-Yosida theorem for -semigroups, we know that is bounded. Hence, in view of Lemma 1.2, we get
for each . So, combining (2.5) with (2.9), we have
This means that (a) holds.
On the other hand, we note that, to get (b), it is sufficient to show that is asymptotically almost periodic. Actually, if is reflexive and , then it is not hard to verify that is reflexive. Hence, is reflexive. By assumption (i), is a closed subspace of . Thus, Pettis's theorem shows that is also reflexive. Hence, in view of Lemma 1.3, we get (b). This completes the proof.
Let be the generator of a -semigroup on the Banach space and . Assume that
(i)for each ,
(ii)there exists a constant satisfying
for each , then (1.1) is strongly stable;
if is reflexive and , then (1.1) is asymptotically almost periodic provided
As in [9, Section 3], we take
In view of the discussion in [8, Lemma ], we can infer that
Moreover, we have
with being defined as in (2.13). Thus, it is clear that is bounded if (2.12) is satisfied.
Next, for , we consider the eigenequation
Writing and , we see easily that (2.20) is equivalent to
Thus, if and
then by (2.21) we obtain
By the closed graph theorem, the operator
in the second equality of (2.23) is bounded. Hence, noting that
Consequently, in view of (a) of Theorem 2.2, we know that (1.1) is strongly stable if (2.14) holds.
Furthermore, by [9, Lemma 3.3], we have
Combining this with (b) of Theorem 2.2, we conclude that (1.1) is asymptotically almost periodic if is reflexive, , and the set in (2.15) is countable.
Let be the generator of a -semigroup on the Banach space and with . Assume that
for all ,
is bounded on , where ,
is analytic on and are bounded on , where
for each is the set of half-line spectrum of and ,
for each and , the limit
exists uniformly for .
Then every solution to (1.1) is asymptotically almost periodic. Moreover, if for each and the limit in (2.30) equals 0 uniformly for , then (1.1) is strongly stable.
Take . Then the solution to (1.1) is Lipschitz continuous and hence uniformly continuous. Actually, by assumption (i), we know that
is analytic on . Thus, and
On the other hand, if (2.28) holds, then there exists such that
Moreover, by [3, Corollary ], the assumption (i) implies the boundedness of . Therefore,
is bounded and uniformly continuous on . In addition, the half-line spectrum set of is just the following set:
Write . Then
From assumption (ii) and [3, Corollary ], it follows that is bounded, which implies
uniformly for . Finally, combining (2.40) with Theorem [7, Theorem 4.1], we complete the proof.
In this section, we give some examples to illustrate our results.
First, we apply Corollary 2.3 to Example 2.1. As one will see, the previous result will be obtained by a different point of view.
We reconsider Example 2.1. First, we note that
This implies that condition is not satisfied. Therefore, part (a) of Corollary 2.3 is not applicable, and this explains partially why the corresponding Volterra equation is not strongly stable. However, it is easy to check that conditions (i) and (ii) in Corollary 2.3 are satisfied. In particular, we have accordingly
and hence the estimate
Applying part (b) of Corollary 2.3, we know that the corresponding Volterra equation is asymptotically almost periodic.
Consider the Volterra equation
where the constants satisfy
Let , and define
Then (3.5) can be formulated into the abstract form (1.1). It is well known that is self-adjoint (see, e.g., [12, page 280, (b) of Example 3]) and that generates an analytic -semigroup. The self-adjointness of implies
On the other hand, we can compute
It follows immediately that condition (i) in Corollary 2.3 holds. Moreover, corresponding to (2.13), we have
Combining this with (3.6), (3.8), and (3.9), we estimate
Note that (2.15) becomes
Applying part (b) of Corollary 2.3, by (3.11), we conclude that (3.5) is asymptotically almost periodic (cf. [9, Remark 3.6]).
Conti M, Gatti S, Pata V: Uniform decay properties of linear Volterra integro-differential equations. Mathematical Models & Methods in Applied Sciences 2008,18(1):21–45. 10.1142/S0218202508002590
Pandolfi L: Riesz systems and controllability of heat equations with memory. Integral Equations and Operator Theory 2009,64(3):429–453. 10.1007/s00020-009-1682-1
Arendt W, Batty CJK, Hieber M, Neubrander F: Vector-Valued Laplace Transforms and Cauchy Problems, Monographs in Mathematics. Volume 96. Birkhäuser, Basel, Switzerland; 2001:xii+523.
Xiao T-J, Liang J: The Cauchy Problem for Higher-Order Abstract Differential Equations, Lecture Notes in Mathematics. Volume 1701. Springer, Berlin, Germany; 1998:xii+301.
Xiao T, Liang J: Laplace transforms and integrated, regularized semigroups in locally convex spaces. Journal of Functional Analysis 1997,148(2):448–479. 10.1006/jfan.1996.3096
Xiao T-J, Liang J: Approximations of Laplace transforms and integrated semigroups. Journal of Functional Analysis 2000,172(1):202–220. 10.1006/jfan.1999.3545
Batty CJK, van Neerven J, Räbiger F: Tauberian theorems and stability of solutions of the Cauchy problem. Transactions of the American Mathematical Society 1998,350(5):2087–2103. 10.1090/S0002-9947-98-01920-5
Engel K-J, Nagel R: One-Parameter Semigroups for Linear Evolution Equations, Graduate Texts in Mathematics. Volume 194. Springer, New York, NY, USA; 2000:xxii+586.
Chen J-H, Xiao T-J, Liang J: Uniform exponential stability of solutions to abstract Volterra equations. Journal of Evolution Equations 2009,9(4):661–674. 10.1007/s00028-009-0028-4
Jacob B, Partington JR: A resolvent test for admissibility of Volterra observation operators. Journal of Mathematical Analysis and Applications 2007,332(1):346–355. 10.1016/j.jmaa.2006.10.023
Xiao T-J, Liang J, van Casteren J: Time dependent Desch-Schappacher type perturbations of Volterra integral equations. Integral Equations and Operator Theory 2002,44(4):494–506. 10.1007/BF01193674
Reed M, Simon B: Methods of Modern Mathematical Physics. Vol. I: Functional Analysis. 2nd edition. Academic Press, New York, NY, USA; 1980:xv+400.
This work was supported partially by the NSF of China (11071042) and the Research Fund for Shanghai Key Laboratory for Contemporary Applied Mathematics (08DZ2271900).